Benzodiazepine Withdrawal Symptoms
Benzodiazepines (Benzo) are amazing medications. They can help people with depression feel more hopeful about life. They can help people with panic disorders feel safe when they leave the house. And, they can help people recovering from alcoholism deal with their alcohol withdrawal symptoms. Unfortunately, benzodiazepines are also incredibly strong medications that can cause lingering changes in the bodies of people who take them. When people attempt to stop taking benzodiazepines, especially if they attempt to stop taking them abruptly, they may experience life-threatening problems.
Back to Top
The Road to Withdrawal
Medical professionals refer to these drugs as benzodiazepines, but most users refer to the drugs by their brand names:
All of these drugs work in much the same way. When a user takes in a benzodiazepine, the drug moves to the brain and augments the function of a chemical known as GABA. This neurotransmitter works to calm the brain, reducing its ability to fire quickly. This can help a user feel immediately calmer and much more sedate. Over time, the brain becomes accustomed to this augmented action of GABA, and it becomes accustomed to feeling calm and sedate. If the user stops taking benzodiazepines, and the brain is allowed to function at its normal, rapid pace, a variety of withdrawal symptoms can occur. Sometimes, these symptoms are so severe that they drive the person to take the medication again.
It might be easy to assume that only people who abuse benzodiazepines, either by taking them in higher doses than prescribed or by taking the drugs with no prescription at all, would be subject to withdrawal symptoms. According to an article published in the Journal of the Royal College of General Practitioners, both people who take the drugs properly and those who take the drugs improperly can experience withdrawal. The drugs are simply so powerful that the brain feels it needs access to the drugs to function properly. Even people who take low doses of the drugs for short periods of time under a doctor’s orders can experience withdrawal symptoms.
Back to Top
Mild benzodiazepine symptoms tend to appear within three to seven days, and they can last for several days or weeks. People who stop taking benzodiazepines abruptly may feel these symptoms, but people who miss a dose of the medication or who take a dose that’s slightly smaller than the dose they’re accustomed to may also feel these symptoms.
Relentless insomnia is the symptom most often affiliated with benzodiazepine withdrawal. The brain, suddenly waking up after being in a depressed and sleepy state for a long period of time, reacts to the lack of benzodiazepines by feeling awake and alert, even when the user is tired and ready for sleep. This alert state can last through the night and into the following day, when the user might feel:
In addition to these mental symptoms, some people feel as though their hearts were racing. They may have headaches or pains in their legs. Some people even have difficulty walking or talking, as they can’t seem to control their muscles.
Back to Top
These symptoms may sound uncomfortable, but they’re not considered life threatening. Unfortunately, people who attempt to stop taking benzodiazepines abruptly do face a very real risk of a life-threatening seizure. These seizures can develop incredibly rapidly. For example, an article published in the British Medical Journal describes the case of a woman who attempted to stop taking her medication and had a seizure 24 hours later. When she returned home from the hospital after this episode, she felt panicked and frightened, and she took her medication once more to ease her mind. When she attempted to stop taking the medication again, two months later, she had yet another seizure, and she spent the next several months in her home, unable to leave due to paralyzing fear. As the case study demonstrates, some people are able to survive a seizure with prompt medical attention. However, seizures can be terrifying and they can cause severe damage and death. They aren’t something that should ever be taken lightly.
Seizures seem to be more common in people who have taken benzodiazepines for a long period of time, even if those people did not ever take high doses of the drugs. It’s not unheard of, however, for people who have only taken the drugs for a short period of time to develop seizures as they attempt to withdraw.
Back to Top
Since the link between benzodiazepine withdrawal and seizure is so clear, it’s not considered safe for people to go through the withdrawal process without medical attention. Most medical experts say that patients should see their doctors before they attempt to reduce the dosage of the drugs they’re taking, and well before they plan to stop taking the drugs altogether. The National Institute on Drug Abuse takes this idea one step further, stating that people who are attempting to stop taking benzodiazepines should enter a formal detoxification program. People who enter these formal programs are under the direct supervision of a staff of medical professionals who can step in and provide medications that can stop a seizure from occurring, or who can treat a seizure once it is in progress.
Medical professionals can manage benzodiazepine withdrawal symptoms by simply tapering the person’s dosage down in small increments, asking the person to take progressively smaller doses of the drug each day until the person is no longer taking drugs at all. This allows the brain to slowly wake up, a tiny bit more each day, rather than asking the brain to adjust to the lack of the drug within the space of a few hours. For people who have been taking benzodiazepines under the advice of their doctors, this may be a completely reasonable approach. They can work hand in hand with their doctors and manage their withdrawal in a slow and steady way.
People who have been taking benzodiazepines on an illicit basis may find this approach a bit harder to accomplish. After all, few doctors will write a new prescription for benzodiazepines just to help someone stop taking the drug. It’s not a request some doctors would feel comfortable fulfilling. For these patients, a top inpatient program may truly be the best. The medical staff of the facility may write benzodiazepine prescriptions to help with the tapering, maybe switching the person to a different brand or type of drug, and then monitoring the results. According to a study published in the journal CNS Drugs, combining new benzodiazepines with therapy is one effective way to help people get through withdrawal and move on to develop new habits that don’t support drug use.
Back to Top
The Good News
Benzodiazepine withdrawal may sound frightening, but there is good reason to be hopeful. Many people emerge on the other side of withdrawal feeling healthy and ready to move on to the next stage of life. Researchers writing for the journal Encephale found that 75 percent of patients studied were totally free of any drug (including benzodiazepines) after treatment, and they had significantly decreased levels of anxiety. Going through the process must have been difficult, but it certainly seems well worth the effort for these patients.
At Alta Mira, we provide the best inpatient and outpatient programs for addiction. Some patients who are addicted to benzodiazepines need to stay within the confines of our beautiful facility, until they feel strong enough to combat the addiction alone. Others just need to see our counselors periodically, as they work with their doctors on tapering their medication dose. Our programs are flexible, designed to meet the needs of our individual patients. Please contact us today for more details on our programs.